Montana, 2010Hail in Montana, June 19, 2010
June 19, 2010 · NWS MSO · 1 event in 1 county or zone
A large thunderstorm moving through Sanders County in Montana produced up to one inch sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large thunderstorm moving through Sanders County in Montana produced up to one inch sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 19, 1:35 PM MST, 6 hours 10 minutes earlier.
Area forecast discussion, Jun 19, 1:35 PM MST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
235 PM MDT SAT JUN 19 2010
...THUNDERSTORMS AND AREAS OF MODERATE TO HEAVY RAINFALL EXPECTED
SUNDAY INTO MONDAY...
...INCREASING RUNOFF LATE SUNDAY INTO MONDAY WITH FLOOD AND DEBRIS
FLOW POTENTIAL IN SMALL STREAMS...STEEP TERRAIN AND LOW LYING
AREAS...
.DISCUSSION...UNSTABLE AIR AHEAD OF THE APPROACHING WEATHER SYSTEM
HAS CAUSED THUNDERSTORMS TO DEVELOP OVER CENTRAL IDAHO AND
SOUTHWEST MONTANA. THIS TYPE OF CONVECTIVE ACTIVITY IS EXPECTED TO
CONTINUE THROUGH LATER THIS EVENING BEFORE THE ATMOSPHERE
STABILIZES SHORTLY AFTER SUNSET. THERE HAVE BEEN REPORTS OF SMALL
HAIL FROM ACROSS CENTRAL IDAHO AND AROUND THE BUTTE AND DEER LODGE
AREA OF SOUTHWEST MONTANA. BRIEF AND HEAVY RAIN CAN ALSO BE
EXPECTED FROM THUNDERSTORMS AS WELL THROUGH THIS EVENING.
FOR SUNDAY...A SIMILAR SET-UP WILL ONCE AGAIN BE PRESENT AS A
RATHER VIGOROUS LOW PRESSURE SYSTEM MOVES ACROSS THE INTERMOUNTAIN
REGION. AS THE UPPER TROUGH MOVES EAST...THUNDERSTORMS SHOULD
BEGIN TO BUILD BY EARLY AFTERNOON. WITH ABUNDANT ATMOSPHERIC
MOISTURE PRESENT...COMBINED WITH PLENTY OF DIRECTIONAL SHEAR IN
THE UPPER LEVELS AND AMPLE AFTERNOON INSTABILITY... CONDITIONS ARE
PRIME FOR SOME OF THESE STORMS TO PRODUCE HAIL...GUSTY WINDS...AND
HEAVY DOWNPOURS. THE THREAT FOR LARGER HAIL EXISTS FOR PORTIONS
OF SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO DURING THE
AFTERNOON. ELSEWHERE...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE.
AS THE UPPER TROUGH/LOW PRESSURE CENTER CONTINUES TO PUSH EASTWARD
SUNDAY EVENING...MOISTURE WILL WRAP AROUND THE SYSTEM AND KEEP
RAIN FOCUSED OVER NORTHWEST MONTANA FOR MUCH OF SUNDAY NIGHT
THROUGH MONDAY. HYDROLOGIC CONCERNS WILL ONCE AGAIN EMERGE AS
QUITE A BIT OF PRECIPITATION IS EXPECTED. PLEASE SEE THE FLOOD
POTENTIAL OUTLOOK ON OUR HOMEPAGE FOR FURTHER DETAILS.
WEATHER.GOV/MISSOULA
MONDAY THROUGH SATURDAY...ANOTHER UNSEASONABLY COOL PACIFIC STORM
SYSTEM WILL BRING WIDESPREAD RAIN TO THE NORTHERN ROCKIES THROUGH
MONDAY. SIMILAR TO RECENT STORMS...A MOIST ATMOSPHERE AND HEAVY
RAIN IS ANTICIPATED. DUE TO ALREADY INCREASED FLOWS OF AREA
STREAMS AND RIVERS...A HEIGHTENED THREAT OF MINOR FLOODING WILL
EXIST THROUGH TUESDAY. TUESDAY AND WEDNESDAY...NORTH CENTRAL IDAHO
AND WESTERN MONTANA WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE.
TEMPERATURES WILL RAPIDLY WARM TO SEASONAL AVERAGES DURING THIS
TIME. HOWEVER...MODEL GUIDANCE HAS RECENTLY SUGGESTED THAT ANOTHER
PACIFIC STORM SYSTEM WILL DEVELOP OVER THE NORTHERN ROCKIES
WEDNESDAY AFTERNOON. AN UNSTABLE ATMOSPHERE WILL LIKELY EXIST
AHEAD OF THE ASSOCIATED SURFACE COLD FRONT...WITH SHOWER AND
THUNDERSTORM ACTIVITY ANTICIPATED. BY SATURDAY...THE STORM SYSTEM
IS EXPECTED TO MOVE EAST OF THE ROCKIES...WITH HIGH PRESSURE
WARMING TEMPERATURES TO NEAR SEASONAL AVERAGES ONCE AGAIN.
&&
.AVIATION...LATEST RADAR ECHOES SHOW INCREASING SCATTERED
THUNDERSTORM AND RAIN SHOWER DEVELOPMENT ACROSS NORTH CENTRAL
IDAHO AND SOUTHWEST MONTANA...SOUTH OF THE INTERSTATE 90 CORRIDOR.
STORMS WILL CONTINUE THROUGH THE EVENING HOURS...WITH THUNDER AND
SHOWERS POSSIBLE NEAR KBTM AND KSMN THROUGH ROUGHLY 20/0300Z.
CONVECTIVE CU DEVELOPMENT IS POSSIBLE FOR AIRFIELDS AS FAR NORTH
AS KMSO...BUT THE GREATEST INSTABILITY SUPPORTING STORMS EXISTS
ACROSS THE SOUTH. GUSTY OUTFLOW WINDS...LIGHTNING...SMALL HAIL AND
PERIODS OF HEAVY SHOWERS WILL BE POSSIBLE WITH STORMS DURING THE
EVENING. LINGERING SHOWERS WILL REMAIN OVERNIGHT BEFORE
DIMINISHING EARLY SUNDAY MORNING. THUNDERSTORM THREAT RETURNS ON
SUNDAY WITH GUSTY WINDS...LARGE HAIL...AND HEAVY DOWNPOURS
POSSIBLE.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...ALLEGRETTO
LONG TERM....ZUMPFE
AVIATION...NOLTE
Hazardous weather outlook, Jun 19, 8:14 AM MST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
914 AM MDT SAT JUN 19 2010
IDZ009-010-MTZ006-007-201200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
914 AM MDT SAT JUN 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG THUNDERSTORMS WITH HEAVY RAIN AND LARGE HAIL ARE POSSIBLE
SUNDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 19, 1:48 PM MST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
248 PM MDT SAT JUN 19 2010
IDZ010-192130-
EASTERN LEMHI COUNTY-
248 PM MDT SAT JUN 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 330 PM
MDT...
AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF SALMON...MOVING NORTH AT 20
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BAKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4498 11385 4543 11388 4543 11376 4539 11373
4532 11373 4529 11368 4522 11364 4517 11358
4514 11357 4497 11360
TIME...MOT...LOC 2047Z 182DEG 19KT 4507 11372
ZUMPFESpecial weather statement, Jun 19, 4:43 PM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
543 PM MDT SAT JUN 19 2010
MTZ006-007-200030-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
543 PM MDT SAT JUN 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANITE COUNTY UNTIL 630
PM MDT...
AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES WEST OF PHILIPSBURG...OR 26 MILES EAST
OF HAMILTON...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL GRANITE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4659 11352 4643 11325 4623 11362 4633 11377
TIME...MOT...LOC 2342Z 219DEG 9KT 4633 11362
Special weather statement, Jun 19, 7:06 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
806 PM MDT SAT JUN 19 2010
IDZ005-007-200245-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
706 PM PDT SAT JUN 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEARWATER COUNTY UNTIL
745 PM PDT...
AT 705 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIERCE...OR 17 MILES NORTHEAST OF KAMIAH...
MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PIERCE...JAYPE AND
CARDIFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4662 11586 4651 11560 4627 11583 4637 11605
TIME...MOT...LOC 0205Z 211DEG 13KT 4643 11583
Special weather statement, Jun 19, 7:08 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
808 PM MDT SAT JUN 19 2010
IDZ005-200315-
NORTHERN CLEARWATER MOUNTAINS-
708 PM PDT SAT JUN 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLEARWATER COUNTY UNTIL
815 PM PDT...
AT 700 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF HEADQUARTERS...OR 34 MILES
NORTHEAST OF KAMIAH...MOVING NORTH AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL CLEARWATER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4673 11576 4673 11546 4652 11549 4651 11557
TIME...MOT...LOC 0208Z 182DEG 6KT 4661 11554
Special weather statement, Jun 19, 7:12 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
812 PM MDT SAT JUN 19 2010
MTZ001-004-200315-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
812 PM MDT SAT JUN 19 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDERS AND NORTHERN
MINERAL COUNTIES UNTIL 915 PM MDT...
AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF DE BORGIA...OR 9 MILES
SOUTHEAST OF THOMPSON FALLS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EDDY...SNIDER AND
WEEKSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4768 11515 4748 11493 4735 11527 4750 11543
TIME...MOT...LOC 0212Z 216DEG 20KT 4750 11522
Hail, Sanders
- When
- June 19, 7:45 PM MST to 8:00 PM MST
- Where
- Sanders County, 0.79 mi NNE of Woodlin
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.580, -115.241
A sheriff deputy reported one inch hail at mile marker 56 on Highway 200 that lasted about five minutes. The sheriff deputy had to pull over because of the intensity of the hail and rain.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, June 19 to 23, 201033 injured · 21 events
- Damaging Winds in Nebraska, June 19, 20101 death · 61 kt wind · 4 events
- Hail and Damaging Winds in Georgia, June 19, 20102 injured · $3.2 million · 1.75 in hail · 12 events
- Tornado and Flash Flooding in Kansas, June 19 to 20, 2010$295,000 · EF1 · 52 events
- Flash Flooding and Hail in Kansas, June 19, 20105 injured · $84,000 · 2.25 in hail · 45 events
- Hail in South Dakota, June 19, 2010$1.0 million · 2 in hail · 3 events
- High Wind in New Mexico, June 19, 2010$400,000 · 51 kt wind · 1 event
- Hail and Damaging Winds in Alabama, June 19, 20101 injured · $69,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Missouri, June 19, 2010$63,000 · 1 in hail · 25 events
- Hail and Lightning Strike in Iowa, June 19, 2010$107,000 · 1 in hail · 6 events
- Flash Flood and Hail in Mississippi, June 19 to 20, 2010$65,000 · 1 in hail · 10 events
- Damaging Winds in Florida, June 19, 2010$34,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242328.